West Virginia, 2015

Flash Flooding and Damaging Winds in West Virginia, July 10 to 11, 2015

July 10 to 11, 2015 · NWS RLX · 11 events in 8 counties and zones

Showers and thunderstorms intensified along and east to west front in central West Virginia during the late morning hours. Downpours were most common across extreme southern Roane County and into Clay County during the late morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$497,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Showers and thunderstorms intensified along and east to west front in central West Virginia during the late morning hours. Downpours were most common across extreme southern Roane County and into Clay County during the late morning. The heaviest rain was concentrated over the Big Sandy Creek drainage. An automatic rain gauge on Laurel Ridge in Clay County measured 1.28 inches in an hour.

A cluster of fast moving thunderstorms moved east across northern Kentucky during the late morning reaching into West Virginia during the afternoon. A mid level disturbance helped maintain another major cluster of showers and thunderstorms during the late night hours. It moved east, across the same corridor that had been affected with downpours earlier in the day. This resulted in 3 to 4 rounds of convection within 12 to 14 hours. The Laurel Ridge rain gauge had around 2.5 inches of rain in 12 hours.

Overall, the rain maximums were on the order of 2 to 2.5 inches in about 12 to 15 hours in central West Virginia. A strong rise occurred on the lower Elk River, but river levels remained below flood stages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 10, 9:56 AM EST, 49 minutes earlier.

Area forecast discussion, Jul 10, 9:56 AM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1056 AM EDT FRI JUL 10 2015

.SYNOPSIS...
UNSETTLED AND WET PATTERN LINGERS INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
930 AM UPDATE...NO MAJOR CHANGES NECESSARY AT THIS TIME. MORE GOOD
TIMES IN STORE WITH SHOWERS AND THUNDERSTORMS AGAIN TODAY AND
TONIGHT. WILL BE MAKING FFA DECISIONS BEFORE NOON.

PREVIOUS DISCUSSION...
ANOTHER DAY...MORE CHANCES FOR TROPICAL SHOWERS AND THUNDERSTORMS.
CANNOT GET OUT OF THIS UNSETTLED PATTERN THAT IS VERY FRAGILE IN
TERMS OF ANY SORT OF CONVECTIVE INITIATION...WHETHER IT BE FROM AN
OSCILLATING FRONTAL BOUNDARY OR SHORT WAVE TROUGH AXIS ALOFT
FORECAST FOR LATER THIS EVENING/TONIGHT. PWAT VALUES IN THE 1.50-
1.75 INCH RANGE REMAIN IN PLACE FROM OBSERVED SOUNDINGS TO THE WEST
AND NORTH.

AFTER DISCUSSION WITH SURROUNDING OFFICES...THERE IS WHAT SEEMS TO
BE A CONSTANT CONCERN FOR ANY SORT OF PROLONGED RAINFALL IN THE FORM
OF MULTIPLE ROUNDS OF SHOWERS AND STORMS OR TRAINING CONVECTION.
BOTH HAVE OCCURRED OVER THE LAST SEVERAL DAYS IN THIS PATTERN. THAT
SAID...WILL BE HOLDING OFF ON ANY SORT OF FLASH FLOOD OR FLOOD WATCH
ACROSS THE AREA...BUT WILL STRONGLY WORD POTENTIAL ISSUES IN THE
HAZARDOUS WEATHER OUTLOOK. A WATCH MAY BE NEEDED AT SOME POINT OVER
THE NEXT 6-18 HOURS AND WILL BE LARGELY BASED ON RADAR/SATELLITE
TRENDS.

KEEPING THE TEMPERATURES OF LOW TO MID 80S FOR LOWLAND HIGHS AND
UPPER 60S TO LOWER 70S FOR LOWS TONIGHT.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
MODELS ALL CONTINUE THE QUITE UNSETTLED...WARM AND HUMID
WEATHER PATTERN FOR MOST OF THIS PERIOD...WITH THE EXCEPTION OF
LATER SATURDAY INTO EARLY SUNDAY. THE UPPER PATTERN TAKES ON VERY
FAVORABLE NORTHWEST FLOW WITH UPPER DISTURBANCES TRACKING EAST
SOUTHEAST ACROSS THE OHIO VALLEY. THE COMBINATION OF THE FRONTAL
BOUNDARY MEANDERING ACROSS THE AREA WITH EACH DISTURBANCE AND THE
QUITE WARM AND MOIST ATMOSPHERE IN PLACE...WILL HAVE AT LEAST A
CHANCE FOR CONVECTION EACH DAY. THERE APPEARS TO BE A BRIEF BREAK
LATER SATURDAY INTO EARLY SUNDAY...AS ONE DISTURBANCE LOOKS TO BE
STRONG ENOUGH TO PUSH THE FRONT FAR ENOUGH SOUTH BEFORE LIFTING BACK
NORTH AGAIN BY LATER SUNDAY. GIVEN THE EXACT TRACK UNCERTAINTIES OF
THE DISTURBANCES...AND MESOSCALE INFLUENCES OF ANY CONVECTIVE
COMPLEXES...WILL TEND TO BROADBRUSH THE POPS. HOWEVER...IF ANY TIME
LOOKS TO BE THE BEST POTENTIAL FOR CONVECTION PER MODEL
CONSENSUS...IT WILL BE SUNDAY AFTERNOON AND SUNDAY NIGHT. WITH
THE WET SOIL CONDITIONS...LUSH VEGETATION...CLOUDS AND SHOWERS...
TEMPERATURES WILL BE SEASONABLE BUT ALSO HUMID. THE POTENTIAL FOR
FLOODING CONTINUES TO BE A CONCERN FOR THIS PERIOD.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
ADDITIONAL DISTURBANCES UNDER NORTHWEST FLOW ALOFT WILL CROSS THE
AREA KEEPING THE PATTERN UNSETTLED THROUGH THE REMINDER OF THE WEEK
WITH CHANCES FOR SHOWERS AND THUNDERSTORMS. ALLOWED CHANCE POPS
ACROSS THE AREA WITH THE HIGHEST POPS MONDAY NIGHT. MODELS SHOW
DIFFERENCES IN THE LONG TERM SOLUTIONS. THEREFORE...ALLOWED SLIGHT
CHANCE POPS WEDNESDAY NIGHT ON.

WITH THE GROUNDS ALREADY SATURATED...WILL HAVE TO CONTINUE
MONITORING THE WEATHER CLOSELY EACH DAY DUE TO WATER CONCERNS.

WENT WITH WPC THINKING WITH FEW TWEAKS ON TEMPERATURES AND SKY COVER
THROUGH THE PERIOD.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
NOT A LOT OF CONSISTENCY FROM TERMINAL TO TERMINAL THIS MORNING.
PKB SOCKED IN WITH FOG...WHILE LIFR TO MVFR STRATUS PLAGUES THE
OTHER SITES EXCEPT FOR CRW...WHICH IS VFR.

IMPROVE THESE CONDITIONS SLOWLY THIS MORNING IN THIS
ATMOSPHERE...THEN BRING IN SHOWERS WITH VCTS/CB FOR THE BULK OF
THE SITES AT SOME POINT DURING THE FORECAST. THIS SCENARIO IS
POSSIBLE OVERNIGHT AS WELL THANKS TO AN UPPER LEVEL TROUGH
AXIS...SO IT WILL NOT BE LIMITED TO DIURNAL HEATING TIMES.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...

FORECAST CONFIDENCE: LOW TO MEDIUM.

ALTERNATE SCENARIOS: TIMING OF CONVECTION TO VARY TODAY. MAY NEED
BRIEF IFR TEMPOS/AMENDMENTS AS CONVECTION EVOLVES.

AFTER 12Z SATURDAY...IFR POSSIBLE IN THUNDERSTORMS SATURDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR WVZ005>011-
     013>020-024>040-046-047.
OH...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR OHZ066-067-075-
     076-083>087.
KY...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR KYZ105.
     FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR KYZ101>103.
VA...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR VAZ003-004.

&&

SYNOPSIS...JMV/26
NEAR TERM...SL/26
SHORT TERM...JMV
LONG TERM...JB/ARJ
AVIATION...26
Hazardous weather outlook, Jul 10, 10:00 AM EST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1100 AM EDT FRI JUL 10 2015

WVZ009>011-016>020-027>032-035>040-046-047-111500-
WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-
BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-RALEIGH-FAYETTE-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
1100 AM EDT FRI JUL 10 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ066-067-075-076-084-111500-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-
1100 AM EDT FRI JUL 10 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ105-VAZ003-004-WVZ005>008-013>015-024>026-033-034-111500-
LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-
PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-
1100 AM EDT FRI JUL 10 2015

...SEVERE THUNDERSTORM WATCH 400 IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...
...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA...AND PORTIONS OF CENTRAL WEST
VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-OHZ083-085>087-111500-
GREENUP-CARTER-BOYD-JACKSON OH-MEIGS-GALLIA-LAWRENCE OH-
1100 AM EDT FRI JUL 10 2015

...SEVERE THUNDERSTORM WATCH 400 IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...
...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND
SOUTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Charleston,WV radar (KRLX), 67 km away, was scanning. The volume nearest the first event began at 15:46 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 3 thunderstorm wind. Local standard time, as filed.

Flash Flood, Clay

When
July 10, 10:45 AM EST to 1:15 PM EST
Where
Clay County, 0.76 mi NW of Big Otter to Wallback
Cause
Heavy Rain
Property damage
$175,000
Reported by
911 Call Center
Coordinates
38.609, -81.058

Headwaters of the Big Sandy Creek flooded, including Cookman Fork along the Roane County Line. A few of the other flooded small creeks included Camp Run and Valley Fork. Route 36 or Wallback Road was closed by Valley Fork. Water rescues and evacuations occurred. Water surrounded some homes or cut off access to them. One young male adult fell into a flooded stream while rescuing his dogs. He managed to survive uninjured, after being pushed a few hundred yards downstream.

Flash Flood, Roane

When
July 10, 11:00 AM EST to 2:30 PM EST
Where
Roane County, 0.94 mi N of Newton to 0.88 mi ESE of Newton
Cause
Heavy Rain
Property damage
$100,000
Reported by
911 Call Center
Coordinates
38.593, -81.181

Small streams flooded and closed roads in the extreme southern portion of the county, mainly south of the interstate, and along the Clay County border. This included along such small streams as Granny Creek, Pigeon Run, and Little Pigeon Run. As the smaller streams and runs drained, flash flooding occurred along Big Sandy Creek around Amma and Osbornes Mill. Water surrounded some homes or cut off access to them.

Thunderstorm Wind, Boone

When
July 10, 2:30 PM EST
Where
Boone County, 2.84 mi WNW of Ramage
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.992, -81.880

Several large tree limbs were blown down along Six Mile Road.

Thunderstorm Wind, Boone

When
July 10, 2:38 PM EST
Where
Boone County, Foster
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.100, -81.780

Trees were blown down.

Thunderstorm Wind, Boone

When
July 10, 2:42 PM EST
Where
Boone County, Andrew
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.100, -81.730

Trees were blown down.

Flash Flood, Jackson

When
July 10, 5:00 PM EST to 7:00 PM EST
Where
Jackson County, 0.48 mi W of Fair Plain to 0.67 mi WSW of Fair Plain
Cause
Heavy Rain
Property damage
$5,000
Reported by
NWS Employee
Coordinates
38.749, -81.689

A few homes along Grasslick Run had water surrounding them.

Flash Flood, Webster

When
July 10, 7:35 PM EST to 9:00 PM EST
Where
Webster County, 1.28 mi ENE of Wheeler to 1.64 mi NE of Wheeler
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
38.690, -80.380

School House Road and Sharon Road were closed by flood waters from Jerry Run.

Flash Flood, Putnam

When
July 11, 12:50 AM EST to 2:30 AM EST
Where
Putnam County, Hurricane to 2.03 mi N of Hurricane
Cause
Heavy Rain
Property damage
$15,000
Reported by
911 Call Center
Coordinates
38.430, -82.030

The Hurricance Lake Reservoir overflowed. The water flooded and closed Route 34. Other small streams flowed across roads. Further down the basin, the level on Hurricane Creek jumped from 7 feet to near 14 feet in about 2 hours. Scary Creek flooded the intersection of Scary Creek Road and Hedrick Road.

Flash Flood, Clay

When
July 11, 1:10 AM EST to 3:45 AM EST
Where
Clay County, Queen Shoals to 1 mi N of Glen
Cause
Heavy Rain
Property damage
$100,000
Reported by
Public
Coordinates
38.470, -81.280

A second round of flash flooding in less than 15 hours hit Clay County during the late night hours. The heaviest rain was a bit further south in the county, compared to the earlier round on the 10th.

Route 4 and 16 were both blocked by adjacent small streams.

Flash Flood, Kanawha

When
July 11, 1:15 AM EST to 4:30 AM EST
Where
Kanawha County, Cross Lanes to 0.47 mi N of Kendalia
Cause
Heavy Rain
Property damage
$75,000
Reported by
911 Call Center
Coordinates
38.420, -81.780

The heaviest rain in this round occurred across northern portions of the county. Jordan Creek flooded. Water from the Middle Branch of Jordan Creek got into a few homes. Water rescues occurred. Flooding was common along the small streams around Clendenin, such as Doctors Creek and Leatherwood Creek. Finally, Big Sandy Creek flooded and closed Route 119 between Clendenin and Interstate 79.

The assistant emergency manager said it was mostly people stranded in their houses, as the flooded streams cut off road access. Some flooded basements occurred.

Minor road flooding also occurred further west in the county. The headwaters of Kanawha Two Mile flooded roads near the Edens Fork Exit off of Interstate 77. Big Tyler Road in Cross Lanes was flooded.

Flash Flood, Nicholas

When
July 11, 2:50 AM EST to 4:45 AM EST
Where
Nicholas County, 1.81 mi NW of Craigsville to Calvin
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.346, -80.676

Streams overflowed and blocked roads. One example was Big Beaver Creek and Tioga Road near Craigsville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2015Every state in 2015This day in weather historyWarnings in West Virginia, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577362, 577354, 577435, 577640, 577639, 577457, 577977, 577491, 577493, 577492, 577637.